FDA Strengthens Warning on NSAIDs
The Food and Drug Administration (FDA) announced that it will be strengthening an existing label warning that non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs) increase the chance of a heart attack or stroke. Pain patients taking either over-the-counter (OTC) or prescription versions of NSAIDs should be alerted to adverse events, especially those with pre-existing cardiovascular conditions and history of gastrointestinal bleeding.
This announcement is based on the agency’s comprehensive review of new safety information. “As is the case with current prescription NSAID labels, the Drug Facts labels of OTC non-aspirin NSAIDs already contain information on heart attack and stroke risk. The FDA will also request updates to the OTC non-aspirin NSAID Drug Facts labels,” noted a release from the agency.
Prescription NSAID labels will be revised to reflect the following information:
- The risk of heart attack or stroke can occur as early as the first weeks of using an NSAID. The risk may increase with longer use of the NSAID.
- The risk appears greater at higher doses.
- It was previously thought that all NSAIDs may have a similar risk. Newer information makes it less clear that the risk for heart attack or stroke is similar for all NSAIDs; however, this newer information is not sufficient for us to determine that the risk of any particular NSAID is definitely higher or lower than that of any other particular NSAID.
- NSAIDs can increase the risk of heart attack or stroke in patients with or without heart disease or risk factors for heart disease. A large number of studies support this finding, with varying estimates of how much the risk is increased, depending on the drugs and the doses studied.
- In general, patients with heart disease or risk factors for it have a greater likelihood of heart attack or stroke following NSAID use than patients without these risk factors because they have a higher risk at baseline.
- Patients treated with NSAIDs following a first heart attack were more likely to die in the first year after the heart attack compared to patients who were not treated with NSAIDs after their first heart attack.
- There is an increased risk of heart failure with NSAID use.
The risk of heart attack and stroke with NSAIDs, either of which can lead to death, was first described in 2005 in the Boxed Warning and Warnings and Precautions sections of the prescription drug labels. Since then, FDA reviewed a variety of new safety information on prescription and OTC NSAIDs, including observational studies, a large combined analysis of clinical trials, and other scientific publications. These studies were also discussed at a joint meeting of the Arthritis Advisory Committee and Drug Safety and Risk Management Advisory Committee held on February 10-11, 2014.
GI Bleeding Risk
The more common adverse events and mortality reported with NSAID use is generally linked to NSAID-associated GI bleeding. There is a 25% chance that a chronic NSAID user will develop some type of ulcer disease while taking the medication. This is especially apparent in patients who chronically take oral non-selective NSAIDs. The risk of GI bleeds appears to be highest with ketorolac, and then in decreasing order, piroxicam, indomethacin (Indocin, others), naproxen (Aleve), ketoprofen, meloxicam (Mobic, others), diclofenac (Voltaren, Solaraze, others), and ibuprofen (Advil, Motrin, others).
In patients who require chronic NSAID therapy but who may have an increased risk for ulcers, protective agents may be used concomitantly. The most common agents available for prevention of NSAID-related GI ulcers include misoprostol (Cytotec, others), histamine 2 receptor antagonists (H2RAs), and proton pump inhibitors (PPIs).
The FDA is recommending that patients and health care professionals should remain alert for heart-related side effects the entire time that NSAIDs are being taken. Patients taking NSAIDs should seek medical attention immediately if they experience symptoms such as chest pain, shortness of breath or trouble breathing, weakness in one part or side of their body, or slurred speech.